21 December 2006

OTC med warnings proposed

US authorities are proposing stricter warning labels for popular over-the-counter pain relievers such as aspirin and Tylenol.

US authorities are proposing stricter warning labels for popular over-the-counter pain relievers such as aspirin and Tylenol.

The warnings, which would address the potential for stomach bleeding as well as liver damage, would apply to acetaminophen products such as Tylenol as well as nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen (Advil, Motrin), naproxen (Aleve) and ketoprofen (Oruvail).

Many product manufacturers already have voluntary warnings on their labels.

The new rule would make the warnings mandatory, would require the warnings to be more prominently displayed and would require standardised language, Dr Charles Ganley, director of the US Food and Drug Administration's Office of Non-prescription Products, Centre for Drug Evaluation and Research, said during a teleconference.

Painkillers tied to deaths
The painkillers are linked to thousands of deaths each year. However, this is a small percentage of the number of people who use the medications. Probably well over 200 million people take acetaminophen alone in the United States, Ganley said.

"These are rare circumstances but, because the drugs are used by so many people, those rare circumstances start adding up," he said. "We view this as an important problem that needs to be addressed."

Also of concern are reports that the incidence of liver failure associated with acetaminophen is on the rise.

The FDA has updated drug labelling for these products several times in the past, the Associated Press reported. The new proposed changes are based on scientific studies as well as advisory panel meetings.

Specific changes proposed
For acetaminophen, the new label would put the liver warning in bold type and move it further up in the warning section. A warning about alcohol, which was added to the label in the late 1990s, will be removed and incorporated into the liver information. The label should also highlight a greater potential for liver toxicity when using the drug in high doses or in combination with other drugs, according to the proposals.

Manufacturers will be required to highlight the name "acetaminophen" on the principal display panel (either the outer carton or the actual medication container). Type size will also have to be larger.

Similarly, the term "nonsteroidal anti-inflammatory drug" will have to be prominently displayed on the principal display panel with similar-size type for aspirin, naproxen (Aleve) and ibuprofen (Advil, Motrin).

The NSAID warnings also will need to highlight the potential for stomach bleeding in people over the age of 60, people who have had prior ulcers or bleeding, who are taking blood thinners, who are taking more than one product containing a NSAID, who are also drinking alcohol or who take the drug for a longer period than directed.

Preventing suicide
FDA officials are also asking for feedback on whether the United States should institute limits on the number of acetaminophen tablets sold in one package. Such limits exist in the United Kingdom, where acetaminophen overdose is a leading method of suicide. In the United States, handguns and suffocation lead the list, with poisonings representing about 10 percent of suicides, Ganley said.

"We are asking the question whether this is something that should be considered in this country as well," he said.

Ganley also said the FDA was following procedure, even though issues regarding the safety of these products have been on the table for years.

"The regulatory process requires us to write a proposed rule," he said. "This has to be done in a formal way. The process is frustrating and takes a long time."

It was unclear when a final rule might take effect. – (HealthDayNews)

Read more:
Over-the-counter and prescription drugs

December 2006


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.